Hail, Craighead
- When
- February 22, 3:46 AM CST to 3:51 AM CST
- Where
- Craighead County, 0.68 mi SE of Bay
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.742, -90.563
Pea to quarter size hail covered the ground in Bay.
Showers and thunderstorms moved through Eastern Arkansas during the early morning hours of February 22, 2012. One storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Showers and thunderstorms moved through Eastern Arkansas during the early morning hours of February 22, 2012. One storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 11:42 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1142 PM CST TUE FEB 21 2012 .UPDATE... UPDATED FOR AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 852 PM CST TUE FEB 21 2012/ UPDATE... AS OF 9 PM...TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM THE 50S IN THE MISSISSIPPI RIVER VALLEY TO THE LOW 40S ACROSS THE TENNESSEE RIVER VALLEY. LIGHT SOUTH WINDS CONTINUE ACROSS THE REGION. ON A MORE INTERESTING NOTE...A SHORT WAVE WAS LOCATED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THIS SHORT WAVE WILL ROTATE TO THE EAST TONIGHT. LATEST NAM MODEL GUIDANCE SUGGESTS SHOWERS...AND POSSIBLE THUNDERSTORMS...WILL DEVELOP ACROSS CENTRAL AND NORTHEASTERN ARKANSAS AT AROUND 6 AM AND MOVE ACROSS THE MIDSOUTH DURING THE MORNING HOURS. WILL CONTINUE TO WATCH THESE TRENDS. HAVE UPDATED CHANCES FOR RAIN TO MOVE THE TIMING UP A LITTLE FROM THE PREVIOUS RUN. OTHER THAN THAT...FORECAST REMAINS UNTOUCHED. RRH && .PREV DISCUSSION... /ISSUED 310 PM CST TUE FEB 21 2012/ DISCUSSION... BEAUTIFUL CONDITIONS ARE IN PLACE ACROSS THE MIDSOUTH THIS AFTERNOON. TEMPERATURES RANGE FROM THE UPPER 50S IN NORTHEAST ARKANSAS TO THE UPPER 60S IN NORTHEAST MISSISSIPPI. WIND SPEEDS HAVE DIMINISHED A BIT FROM WHERE THEY WERE THIS MORNING. GUSTS UP TO AROUND 28 KNOTS HAVE SUBSIDED TO ONLY AROUND 15 KNOTS WITH SUSTAINED SPEEDS AROUND 10 KNOTS. TOMORROW...A WEAK SHORTWAVE WILL SWING ACROSS THE MIDSOUTH DURING PEAK HEATING. A MODEST 40 KNOT LLJ WILL SHIFT FROM NEAR MEMPHIS INTO CENTRAL TENNESSEE...WITH A BROAD 100-130KT UPPER JET ACROSS MOST OF MISSISSIPPI AND ALABAMA. EVEN THOUGH THE MIDSOUTH WILL NOT BE IN THE MOST FAVORABLE LOCATION IN THE JET PATTERN...WE MAY SEE A FEW THUNDERSTORMS...MAINLY IN NORTH MISSISSIPPI DURING THE AFTERNOON HOURS. LACK MOISTURE WILL BE ANOTHER LIMITING FACTOR...SO WILL HOLD OFF ON ANY STRONG TO SEVERE MENTION...BUT ADD THUNDERSTORMS TO SOME NORTH MISSISSIPPI AND WEST TENNESSEE ZONES. 18Z GUIDANCE FEATURES GENERALLY 100 TO 500 CAPE AND LI'S 0 TO -2C...WITH THE NAM THE MOST UNSTABLE. SHOWERS AND THUNDERSTORMS WILL QUICKLY COME TO AN END TOMORROW EVENING AS ALL UPPER LEVEL SUPPORT SHIFTS OFF TO THE EAST. THURSDAY A BROAD TROUGH WILL SHIFT ACROSS THE MISSISSIPPI RIVER VALLEY AS THE SOUTHERN STREAM OF THE JET BECOMES MORE ACTIVE. PREVIOUS MODEL RUNS HINTED AT THE POSSIBILITY OF THE NORTHERN AND SOUTHERN JETS PHASING THURSDAY AFTERNOON RESULTING IN STRONG TO POSSIBLY SEVERE STORMS. THAT DOES NOT LOOK QUITE AS LIKELY AT THIS TIME. IN ADDITION...GUIDANCE LOOKS A BIT SLOWER...SO STORMS WOULD NOT HAVE THE ADDED INSTABILITY FROM DAYTIME HEATING. WILL KEEP STRONG STORMS IN THE HWO FOR NOW...BUT I WOULD NOT BE TOO CONCERNED ABOUT IT AT THIS POINT. TEMPERATURES LOOK VERY WARM...WITH HIGHS APPROACHING 80 DEGREES IN NORTH MISSISSIPPI...AND GENERALLY IN THE 70S AREA WIDE. A FEW SHOWERS MAY LINGER ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE FRIDAY MORNING...BUT CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY FROM WEST TO EAST. THE ECMWF IS QUITE A BIT SLOWER IN CLEARING...BUT WILL SIDE WITH THE MORE PROGRESSIVE SOLUTION. FRIDAY AFTERNOON THROUGH THE WEEKEND LOOK FAIRLY NICE AND DRY WITH TEMPERATURES IN THE UPPER 50S TO LOWER 60S..TRENDING SLIGHTLY WARMER EACH DAY. EARLY NEXT WEEK...TIMING DIFFERENCES BETWEEN MODELS CONTINUE. THE ECMWF IS ABOUT 12-18 HOURS SLOWER THAN THE GFS WHICH BRINGS THE NEXT STORM SYSTEM THROUGH EARLY MONDAY. FOR NOW WILL FEATURE A GENERIC 30 POP MONDAY THROUGH TUESDAY AND FINE TUNE THINGS OVER THE NEXT FEW DAYS. && .AVIATION... 06Z TAF CYCLE A WARM FRONT WILL PUSH TOWARD THE MIDSOUTH TERMINALS THIS MORNING AND COULD GENERATE A FEW SHOWERS OR THUNDERSTORMS AROUND KMEM...KMKL...AND KTUP. SOME MAY LINGER THROUGH THE AFTERNOON NEAR OR JUST EAST OF KTUP. CEILINGS SHOULD LARGELY REMAIN VFR EXCEPT FOR POSSIBLE BRIEF INSTANCES OF MVFR LEVELS WITHIN SHOWERS/STORMS. FORECAST SOUNDINGS SHOW SOME LOW STRATUS DEVELOPING OVER NORTHERN MISSISSIPPI TONIGHT. FOR NOW JUST INCLUDED A TEMPO FOR MVFR CIGS AT KTUP AFTER 23/03Z. LIGHT SOUTH WINDS WILL INCREASE AFTER THE WARM FRONTAL PASSAGE THIS MORNING AND COULD GUST ABOVE 20 KTS THIS AFTERNOON. WINDS WILL AGAIN SUBSIDE SOME AFTER 23/00Z. BORGHOFF && .PRELIMINARY POINT TEMPS/POPS... MEM 48 71 53 76 / 30 30 10 20 MKL 41 69 51 75 / 30 30 10 20 JBR 43 69 49 73 / 10 10 10 20 TUP 45 72 53 77 / 30 30 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 857 PM CST TUE FEB 21 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230500- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 857 PM CST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE SOUTH OF I-40 LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE MID SOUTH. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RRH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CST WED FEB 22 2012
ARZ026-027-221000-
CRAIGHEAD AR-POINSETT AR-
318 AM CST WED FEB 22 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CST FOR...
SOUTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 15
MILES WEST OF WALDENBURG AT 318 AM CST...MOVING EAST AT 55 MPH.
PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BAY...HARRISBURG AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3551 9104 3568 9105 3579 9051 3557 9045
3548 9105 3550 9105
TIME...MOT...LOC 0918Z 257DEG 49KT 3557 9110The Memphis radar (KNQA), 76 km away, was scanning. The volume nearest the first event began at 09:46 UTC.
1 hail. Local standard time, as filed.
Pea to quarter size hail covered the ground in Bay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365078.